New cholesterol drug Crestor causes safety concerns

A study by a leading medical journal has concluded that AstraZeneca's controversial drug Crestor produces more than twice as many side effects as other common cholesterol lowering treatments.

According to the report's authors they have concerns about the drug's safety, and suggest that alternative drugs should be used before Crestor is prescribed in order to lessen the risk.

The U.S. consumer group Public Citizen, has been calling for the drug to be banned and the pharmaceuticals firm has strongly disagreed with the new research.

Only recently a ruling by U.S. regulator the Food and Drug Administration, backed the company's view that it is as safe as rival drugs.

The study was published yesterday by Circulation, the journal of the American Heart Association, into the side effects seen in Crestor and other common anti-cholesterol drugs Lipitor, Zocor and Pravachol, and it concluded that the rate of side effects including rhabdomyolysis, a potentially fatal muscle wasting disease, and kidney failure is higher when taking Crestor than the other drugs.

The rate of adverse events was 28 per million prescriptions for Crestor, more than twice that of its rivals.

The article said that the Crestor rate was less than half that of Baycol, a drug that was withdrawn in 2001 due to severe side effects and deaths.

All the drugs are in a class known as statins.

But the authors do caution that their study had limitations, but concluded that steps should be taken to minimise the risk while further study takes place.

The study, which was written by AHA investigator Dr Richard Karas and others, says the analysis raises concerns about the safety of the drug at the range of doses used in common clinical practice.

However other experts do stress that the side effects are still rare, even from Crestor. Dr Scott Grundy, director of the centre for human nutrition in the U.S., says that it is important to remember that most side effects, including (muscle wasting), disappear upon withdrawal of medication, and it would be unfortunate for patients to quit taking statins for fear of side effects because that would increase their risk of heart attack.

Last night AstraZeneca said: "The study implies that because post-marketing rates of spontaneous adverse event reports were higher, the risk is also higher. This is factually incorrect."

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Design of mRNA vaccines to combat COVID-19